Ceftriaxone and Ringerâ€™s Lactate Infusion Extravasation Associated Gangrene of the Forearm and Hand: A Case Report
AbstractBackground: We described here a patient that developed gangrene of the hand and forearm few days after ceftriaxone and ringerâ€™s lactate infusion therapy. To the best of our knowledge, this is the first case of ceftriaxone and ringerâ€™s lactate extravasation associated gangrene described in the literature. Case presentation: We report here a case of a 2-year-old child that was hospitalized because of high fever, cough, difficult breathing, anorexia and vomiting. He was given artesunate injection 2.4ml 12 hourly, ampicillin sodium injection 500mg 6 hourly and Gentamycin injection 25mg 6 hourly for three days due to suspected clinical malaria and later on ringerâ€™s lactate intravenous infusion and ceftriaxone injection since he was not improving clinically. Prior to discharge, the boyâ€™s right forearm and hand were swollen and painful. When the child was brought back to the hospital, parents were informed that the boyâ€™s forearm and hand have become gangrenous. Conclusion: The causal relationship of cetriaxone and ringerâ€™s lactate extravasation and gangrene was apparent. The result of this report is to make health professionals aware about such possibility so that care is taken during ceftriaxone and ringerâ€™s lactate infusion therapy.